Utah, 2007

Damaging Wind in Utah, September 3, 2007

September 3, 2007 · NWS SLC · 1 event in 1 county or zone

Thunderstorms created severe winds across portions of northwest Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms created severe winds across portions of northwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 3, 2:52 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 3, 2:52 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT MON SEP 3 2007

.SYNOPSIS...A WARM UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA
THROUGH TONIGHT. A STRONG PACIFIC STORM SYSTEM WILL IMPACT THE AREA
TOMORROW AND WEDNESDAY BEFORE A DRIER WESTERLY FLOW DEVELOPS ON
THURSDAY.

&&

.DISCUSSION...WARM HIGH PRESSURE AND A MOIST AIRMASS HAVE ONCE
AGAIN ALLOWED SCATTERED CONVECTION TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON. STORMS ARE ALSO DRIFTING INTO THE WEST
DESERTS FROM NEVADA AT THIS TIME. WOULD NOT BE SURPRISED TO SEE A
FEW STORMS CONTINUE INTO THE OVERNIGHT HOURS...BUT MOST OF THE
ACTIVITY SHOULD DIMINISH SOMETIME AFTER SUNSET. TEMPERATURES HAVE
WARMED TO WELL ABOVE CLIMO AGAIN ACROSS THE FORECAST AREA...AND
ANOTHER WARM DAY IS EXPECTED TOMORROW.

THE STRONG UPPER TROUGH IS RIGHT AT 130W THIS AFTERNOON AND IS
MAKING ITS WAY TOWARD THE STATE. NAM...GFS...AND UKMET ARE IN
PRETTY GOOD AGREEMENT WITH THE TIMING OF THIS SYSTEM...THOUGH THE
GFS IS A LITTLE WEAKER WITH THIS SYSTEM THAN THE OTHER TWO. ALL
BRING A SURFACE FRONT INTO NORTHERN UTAH TUESDAY EVENING AND
THROUGH THE STATE BY WEDNESDAY NIGHT. SOME RAIN IS EXPECTED WITH
THE INITIAL FRONT...BUT COLD AIR AND GREATEST CHANCE OF PRECIP
COME WITH THE TROUGH WEDNESDAY MORNING THROUGH THURSDAY MORNING
OVER NORTHERN UTAH. HAVE INCREASED POPS WITH INCREASING CONFIDENCE
IN THE TRACK OF THE SYSTEM. 700 MB TEMPS ARE EXPECTED TO DROP
AROUND 10C WITH THE TROUGH OVER NORTHERN UTAH...WHICH WILL RESULT
IN SURFACE TEMPERATURES AT LEAST A FEW DEGREES ABOVE CLIMO.
WEDNESDAY MAX TEMPS WITH THIS PACKAGE MAY BE OPTIMISTICALLY
WARM...BUT THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO THE
EXTENT OF THE COOLING...ESPECIALLY SINCE THE ECMWF IS STILL
KEEPING THE TROUGH FARTHER NORTH. HOWEVER...ITS SOLUTION HAS
TRENDED TOWARD THE OTHER MODELS.

700 MB TEMPS OVER SOUTHERN UTAH ARE EXPECTED TO DROP 3-4C
WEDNESDAY...SO THE TROUGH WILL HAVE SOME IMPACT...BUT THE MAJORITY
OF THE COLD AIR AND PRECIP SHOULD STAY NORTH. HOWEVER...IF
INCREASING SOUTHWEST FLOW BRINGS SUBTROPICAL MOISTURE INTO THE
SOUTH THEN CONVECTION COVERAGE WILL BE GREATER. IN THE CURRENT
MODEL FORECASTS...THE FLOW ALOFT TURNS WESTERLY EARLY ENOUGH WITH
THE PASSAGE OF THE UPPER TROUGH TO SHUT OFF THIS TAP...BUT IF THE
TROUGH STAYS FARTHER NORTH THAN EXPECTED...LIKE IN THE ECMWF
SOLUTION...THAN THIS MAY NOT BE THE CASE.

SUBSIDENCE BEHIND THE TROUGH SHOULD DRY OUT THE AREA ON THURSDAY
AND CONVECTION SHOULD BE LIMITED INTO THE WEEKEND. TEMPERATURES
WILL BE SLOW TO WARM BACK UP WITH COOLER WESTERLY FLOW ALOFT.
PREVIOUS MODEL RUNS SHOWED THE STATE GETTING SOME MOISTURE IN
ASSOCIATION WITH TROPICAL STORM HENRIETTE...BUT NOW THE STORM
LOOKS LIKE IT GETS DEFLECTED INTO NEW MEXICO AND TEXAS.
OTHERWISE...STORM SYSTEMS MOVING DOWN FROM CANADA MAY GRAZE
NORTHEASTERN UTAH...BUT SHOULD MOSTLY REMAIN EAST OF THE AREA.
HOWEVER...HAVE KEPT POPS AROUND CLIMO DUE TO UNCERTAINTY IN THE
MODEL SOLUTION.

&&

.AVIATION...SOUTHEAST DRAINAGE WINDS EXPECTED TO DEVELOP AT THE SLC
TERMINAL AT THE TYPICAL 03-04Z TIME TONIGHT. A MORE STABLE AIRMASS
TODAY WILL LIKELY KEEP THUNDERSTORMS AWAY FROM THE SLC
TERMINAL...BUT THERE IS A 10 PERCENT CHANCE THAT OUTFLOW WINDS FROM
THUNDERSTORMS TO THE SOUTH COULD MAKE IT TO THE TERMINAL LATE THIS
AFTERNOON THROUGH EARLY EVENING.

&&

.FIRE WEATHER...UPPER TROUGH OBSERVED FROM NORTHEAST UTAH AND
EXTENDING SOUTHWEST ACROSS SOUTHERN UTAH...COMBINED WITH
PLENTY OF RESIDUAL MOISTURE HAS FIRED THUNDERSTORMS OVER
THE HIGHER TERRAIN. STORM COVERAGE GREATEST IN SOUTHERN
UTAH AND FAR NORTHEAST UTAH WHERE LOCALLY HEAVY RAIN CONTINUES.
MOST ACTIVITY WILL DIMINISH WITH LOSS OF HEATING THIS EVENING.
DEFORMATION AXIS ACROSS CENTRAL UTAH NORTH OF THE MAIN
HIGH CENTER ALOFT MAY SUPPORT SOME CELLS INTO THE NIGHT HOURS.

APPROACHING UPPER TROUGH WILL INCREASE SOUTHWEST FLOW FOR
TUESDAY AFTERNOON ACROSS THE WESTERN VALLEYS AND DESERTS.
THIS SYSTEM WILL ALSO ALLOW THUNDERSTORMS TO SPREAD NORTHWARD
AND INCREASE IN COVERAGE DURING THE AFTERNOON...AFFECTING
MUCH OF WESTERN AND NORTHERN UTAH. OTHER STORMS WILL FIRE
UP ACROSS CENTRAL...SOUTHERN AND EASTERN MOUNTAINS WITH DEVELOPING
SOUTHWEST FLOW CHANGING THE STEERING OF THESE STORMS. FIRST
PERIOD OF DYNAMICS WILL PUSH A COLD FRONT INTO NORTHWEST UTAH
TUESDAY EVENING AND STALL. THIS WILL BE THE FOCUS FOR CONVECTION
TUESDAY AFTERNOON AND CONTINUING IN SOUTHWEST FLOW THRU TUESDAY
NIGHT NEAR THE BAROCLINIC ZONE IN FAR NORTHWEST UTAH. MAIN UPPER
TROUGH WILL SWING THROUGH NEVADA AND PUSH THE FRONT THROUGH THE
NORTHERN DISTRICT WEDNESDAY AFTERNOON...REACHING SOUTHERN
UTAH BY WEDNESDAY NIGHT. WINDY CONDITIONS WILL FORM ACROSS
MUCH OF THE REGION FROM WEST TO EAST ON WEDNESDAY AHEAD OF
THE FRONT WITH ONLY MARGINAL LOW HUMIDITY FOR THE WEST
CENTRAL DESERTS. DUE TO MOISTURE IN PLACE MORE STORMS WILL
DEVELOP IN THE MODERATE FLOW ACROSS CENTRAL AND EASTERN UTAH.
EXPECT WIDESPREAD WETTING RAINS FOR NORTHERN AREAS...WHICH WILL
SPREAD INTO EASTERN VALLEYS WEDNESDAY AFTERNOON AND EVENING. MAIN
UNCERTAINTY IS TIMING OF THE DRY SLOT AND SHUNTING OF SUBTROPICAL
MOISTURE WHICH WILL AFFECT PRECIPITATION ACROSS SOUTHWEST UTAH
FOR WEDNESDAY AFTERNOON AND EVENING. NO WATCHES DUE TO
SMALL AREAS WITH HUMIDITY BELOW 15 PERCENT WITH CRITICAL WINDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...TARDY
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 3, 8:31 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 AM MDT MON SEP 3 2007

UTZ001>016-019>021-517-518-WYZ021-041515-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
931 AM MDT MON SEP 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER FOR TODAY. WIDELY SCATTERED THUNDERSTORMS FOR MAINLY
EASTERN AND SOUTHERN UTAH THIS AFTERNOON...AND ALONG THE NEVADA
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT UPPER TROUGH WILL APPROACH THE REGION ON TUESDAY AND
INCREASE THUNDERSTORMS AHEAD OF IT. THE REGION WILL REMAIN IN THE
VERY WARM AIR MASS ON TUESDAY WITH INCREASED WIND FOR THE WESTERN
VALLEYS AND DESERTS. THIS WILL INCREASE FIRE DANGER FOR THE WESTERN
DESERTS AND VALLEYS.

THE UPPER TROUGH AND COLD FRONT WILL SLOWLY DROP ACROSS NORTHERN
UTAH TUESDAY NIGHT AND WEDNESDAY. THIS WILL BRING SIGNIFICANT
PRECIPITATION IN THE FORM OF SHOWERS AND THUNDERSTORMS TO NORTHERN
UTAH. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP IN SOUTHERN AND
EASTERN UTAH...WHICH WILL CONTINUE INTO WEDNESDAY NIGHT. WINDY
CONDITIONS WILL AFFECT MUCH OF THE REGION TUESDAY NIGHT THROUGH
WEDNESDAY AHEAD OF THE COLD FRONT...AND ALSO BEHIND THE COLD FRONT
FOR NORTHWEST UTAH. THE COLD FRONT IS FORECAST TO REACH AS FAR
SOUTH AS SOUTHERN UTAH BY LATE WEDNESDAY NIGHT. THE STORM SYSTEM
WILL LIKELY EXIT THE REGION FOR DRIER AND COOLER WEATHER ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 111 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rich

When
September 3, 4:45 PM MST
Where
Rich County, 14 mi SSE of Garden City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.763, -111.296

A 51 knot gust of wind was recorded at Otter Creek RAWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57651.